Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 253, NWS Cheyenne, WY

August 7, 2018Goshen County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 7, 2018, 7:55 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 7:55 PM MDT (01:55 UTC)
Expired
Aug 7, 2018, 8:30 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Goshen County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 63 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:28 PM MDTHAIL 1.517 Se Wheatland, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-3.3

Open this sounding in Storm Lab

The text

As transmitted.

364 
WUUS55 KCYS 080155
SVRCYS
WYC015-031-080230-
/O.NEW.KCYS.SV.W.0253.180808T0155Z-180808T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
755 PM MDT TUE AUG 7 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Goshen County in southeastern Wyoming...
  Southeastern Platte County in southeastern Wyoming...

* Until 830 PM MDT.

* At 755 PM MDT, a severe thunderstorm was located near Chugwater, or
  18 miles south of Wheatland, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chugwater and Slater. 

This includes Interstate 25 in Wyoming between mile markers 49 and
67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4160 10459 4166 10466 4166 10479 4173 10498
      4190 10491 4186 10449
TIME...MOT...LOC 0155Z 285DEG 18KT 4180 10485 

HAIL...1.00IN
WIND...60MPH
 
$$

Braun

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:18 PM MDT, 5 hours 37 minutes earlier.

Area forecast discussion, Aug 7, 2:18 PM MDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
218 PM MDT Tue Aug 7 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 215 PM MDT Tue Aug 7 2018

Northwest flow aloft prevails between a Great Basin upper ridge
and upper trough over the mid/lower Missouri River Valley. A weak
shortwave was moving across southern WY. A dew point boundary
extended east-west between Cheyenne and Kimball. A few t-storms
formed along this boundary early this afternoon. Although SBCAPEs
are progged between 1000-1500 j/kg over far southeast WY and
southern NE Panhandle this afternoon, 0-6km shear profiles are
weaker compared to recent days. Hail to the size of nickels, brief
heavy rain and gusty winds will accompany the stronger convection
along the I-80 corridor from Cheyenne east to Sidney through
early this evening.

The upper ridge will remain nearly stationary over the Intermountain
West through the short term. This will favor a drier northwesterly
flow aloft. Another weak shortwave tracks southeast across southeast
WY Wednesday afternoon, which may trigger isolated t-storms from
the southern Laramie Range east to Kimball. Dry and warm weather
is forecast Thursday. Winds will generally be light, except variable
and gusty near convection. Temperatures will average around 5 degrees
above seasonal normals.

.LONG TERM...(Friday through Tuesday)
Issued at 200 PM MDT Tue Aug 7 2018

Friday/Saturday...Healthy ridging aloft will limit any thunderstorm
development, so kept these days dry. Slow warming trend into
Saturday.

Sunday...Perhaps some isolated late day thunderstorms associated
with a cold front progged to drift southward into our counties.

Monday/Tuesday...With the ridge breaking down a bit, and some
additional low and mid level moisture, we may see isolated afternoon
and evening thunderstorms develop. Continued seasonably mild.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1101 AM MDT Tue Aug 7 2018

Wyoming TAFS...VFR. Isolated thunderstorms near Cheyenne from 20Z
to 01Z with wind gusts to 35 knots. IFR in fog at Cheyenne from
09Z to 15Z. Wind gusts to 20 knots at Rawlins from 21Z to 01Z.

Nebraska TAFS...VFR. Isolated thunderstorms near Sidney from 21Z
to 01Z with wind gusts to 35 knots.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Tue Aug 7 2018

A few weak disturbances will produce widely scattered afternoon and
evening showers and thunderstorms over extreme southeast Wyoming and
the southern Nebraska Panhandle through Wednesday. Elsewhere, dry
conditions will prevail, with the lowest relative humidities between
7 and 15 percent over the lower elevations of Carbon County. Fire
weather concerns will be minimal due to non-critical wind speeds.
Seasonably warm and dry weather with light winds will dominate the
districts late this week into the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Aug 7, 6:43 AM MDT, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
643 AM MDT Tue Aug 7 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-081245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
643 AM MDT Tue Aug 7 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog can be expected over the high plains of southeast
Wyoming and the western Nebraska Panhandle through 9 AM MDT this
morning. Visibilities may be reduced to one half mile at times.
Motorists are advised to use caution.

A few showers and thunderstorms are possible this afternoon and
evening, mainly along the Interstate 80 corridor between Laramie
and Sidney. Severe weather is not expected. However, a few storms
could produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 7, 5:24 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLASH FLOOD      2 SSE CHEYENNE          41.12N 104.78W
08/07/2018                   LARAMIE            WY   PUBLIC

            RECEIVED VIA TWITTER. OUTSIDE LANES OF FOX FARM ROAD AND
            COLLEGE FLOODED. AVENUE C FLOODED.

&&

GCLAYCOM
Local storm report, Aug 7, 6:40 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
640 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 WSW CHEYENNE          41.13N 104.83W
08/07/2018  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            MIX OF DIMES, NICKLES AND QUARTERS. CORRECTED FOR
            LOCATION. AT THE SPRADLEY BARR DEALER.

0430 PM     FLASH FLOOD      1 ESE CHEYENNE          41.14N 104.77W
08/07/2018                   LARAMIE            WY   PUBLIC

            INTERSTECTION OF PERSHING AND COLLEGE. DIME HAIL...HEAVY
            RAIN AND FLOODING. WATER UP TO STEPS OF HOUSE.

0437 PM     FLASH FLOOD      1 ESE CHEYENNE          41.14N 104.77W
08/07/2018                   LARAMIE            WY   PUBLIC

            INTERSTECTION OF COLLEGE AND PERSHING. STREET IS FLOODED
            AND COMING OVER CURBS.

0455 PM     FLASH FLOOD      2 SSE CHEYENNE          41.12N 104.78W
08/07/2018                   LARAMIE            WY   PUBLIC

            RECEIVED VIA TWITTER. OUTSIDE LANES OF FOX FARM ROAD AND
            COLLEGE FLOODED. AVENUE C FLOODED.

0459 PM     FLASH FLOOD      1 S CHEYENNE            41.13N 104.79W
08/07/2018                   LARAMIE            WY   PUBLIC

            CROW CREEK IS FLOODED AND OUT OF BANK AT AMES UNDERPASS.
            CORRECTED FOR LOCATION.

&&

GCLAYCOM
Special weather statement, Aug 7, 6:59 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
659 PM MDT TUE AUG 7 2018

NEZ020-080145-
Banner NE-
659 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BANNER COUNTY UNTIL
745 PM MDT...

At 658 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 17 miles north of Kimball, moving southeast at 5 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Harrisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4148 10377 4157 10369 4149 10340 4140 10350
      4140 10361
TIME...MOT...LOC 0058Z 313DEG 5KT 4149 10369

Braun
Special weather statement, Aug 7, 7:01 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
701 PM MDT TUE AUG 7 2018

WYZ106-107-080130-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
701 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE COUNTY UNTIL 730
PM MDT...

At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Bordeaux, or 13 miles south of Wheatland, moving
east at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Chugwater, Bordeaux and Slater.

This includes Interstate 25 in Wyoming between mile markers 55 and
73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4177 10516 4195 10515 4198 10468 4174 10468
TIME...MOT...LOC 0101Z 271DEG 30KT 4187 10506

Braun
Special weather statement, Aug 7, 7:25 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
725 PM MDT TUE AUG 7 2018

NEZ020-021-054-055-080200-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
725 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE...
NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER
COUNTIES UNTIL 800 PM MDT...

At 724 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Dix, or 14 miles northeast of Kimball, moving
southeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cheyenne...northeastern Kimball...southwestern Morrill and
southeastern Banner Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4143 10367 4154 10355 4139 10313 4123 10333
TIME...MOT...LOC 0124Z 302DEG 24KT 4140 10349

Braun
Special weather statement, Aug 7, 7:33 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
733 PM MDT TUE AUG 7 2018

WYZ106>108-080215-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
733 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 815 PM MDT...

At 733 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bordeaux, or 10 miles south of Wheatland, moving east at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bordeaux and Slater.

This includes Interstate 25 in Wyoming between mile markers 58 and
74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4183 10508 4198 10509 4200 10450 4173 10453
TIME...MOT...LOC 0133Z 274DEG 17KT 4190 10493

Braun

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:01 PM MDTSpecial Weather StatementCYSPlatte29 min
Aug 7, 7:33 PM MDTSpecial Weather StatementCYSPlatte42 min
Aug 7, 8:13 PM MDTTornado WarningCYSGoshen, Laramie, Platte32 min
Aug 7, 8:27 PM MDTTornado WarningCYSGoshen, Laramie, Platte33 min
Aug 7, 8:28 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte32 min
Aug 7, 8:45 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie30 min
Aug 7, 9:08 PM MDTSpecial Weather StatementCYSGoshen52 min
Aug 7, 9:14 PM MDTSevere Thunderstorm WarningCYSLaramie31 min
Aug 7, 9:41 PM MDTSevere Thunderstorm WarningCYSLaramie34 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.